Advertisement

What Are the Most Common Drug-Induced Movement Disorders?

      Research is limited regarding the prevalence of drug-induced movement disorders in residents of long-term care (LTC) facilities. By contrast, there is extensive literature documenting that this population is typically at a higher risk for drug-induced movement disorders: both the median age of LTC residents and the increased use of pharmacological interventions contribute this risk.
      Drug-induced movement disorders are more common in older patients and are three to six times more common in LTC patients who take antipsychotics than in those who do not (Prim Care Companion J Clin Psychiatry 2004;6[suppl 2]:14–19). Antipsychotics are commonly prescribed in LTC settings to reduce behavioral disturbances, particularly in residents with dementia. Studies have found that behavioral and psychological symptoms affect 65% to 90% of residents in nursing homes (J Am Geriatrics Society 2019;67:1713–1717), including 78% of those living with dementia (Int Psychogeriatr 2010;22:1025–1039). The prevalence of antipsychotic and antidepressant use among adults with dementia is reported to be at 27.5% and 28.4%, respectively (Am J Geriatr Psychiatry 2015;23:S154–S155).
      Drug-induced movement disorders, which are often referred to as extrapyramidal symptoms (EPS), include “acute dyskinesias and dystonic reactions, tardive dyskinesia, Parkinsonism, akinesia, akathisia, and neuroleptic malignant syndrome” (Nurse Pract 1992;17[11]:56,62–64,67). However, tardive dyskinesia (TD), drug-induced parkinsonism (DIP), akathisia, and dystonia are the most common drug-induced movement disorders among older adults.

      Tardive Dyskinesia

      According to the Diagnostic and Statistical Manual of Mental Disorders (5th ed., American Psychiatric Association, 2013), TD is defined as a persistent, medication-induced movement disorder despite discontinuation or changes to the medications. TD is “characterized by uncontrollable, abnormal, and repetitive movements of the face, torso, and/or other body parts” (“Tardive Dyskinesia,” National Institute of Neurological Disorders and Stroke, July 25, 2022, http://bit.ly/3Ekc9c8). The onset of symptoms is often delayed for one to two years after continued treatment with an antipsychotic medication and almost never occurs before three months (J Clin Psychiatry 2018;79:16–23).
      TD often includes facial tics, but it may also affect other parts of the body (“Tardive Dyskinesia,” Cleveland Clinic, Dec. 21, 2021, http://bit.ly/3VcPFAO). Clinicians might observe oral movements of lip smacking, cheek puffing, and tongue thrusting; rocking back and forth or slow writhing movements of the torso; or finger movements “like playing the piano” or foot tapping in addition to other rapid or jerky type movements in the extremities.
      The risk of TD is up to six times higher in older adults than in younger adults (Neuropsychiatr Dis Treat 2019;15:785–794). Primary prevention is the best means to reduce the potential of TD. This means providers should use the lowest effective dose for patients who require an antipsychotic agent in addition to utilizing this medication for the shortest amount of time necessary (Can J Psychiatry 2019 Jun;64(6):388-399). When TD is diagnosed, providers should weigh the risk of a permanent movement disorder against exacerbating a patient’s psychosis and consider a reduction or discontinuation of the causative medication. Treatment for TD includes the prescription of vesicular monoamine transporter 2 (VMAT2) inhibitors; however, in many cases, these medications may be cost prohibitive.

      Drug-induced Parkinsonism

      DIP is characterized by symptoms that mimic Parkinson’s disease. The onset of symptoms is typically days to weeks after starting an antipsychotic medication, but on rare occasion a delayed onset will occur after several months or more (Neurol Int 2018;10:7877). The symptoms may include tremors, muscle rigidity, reduced blinking, drooling, stooped posture, bradykinesia (slowed movements), pill-rolling movements, and gait disturbances. Although DIP is often considered a complication of antipsychotic use, it can also be triggered by antidepressants, calcium channel antagonists, gastrointestinal prokinetics, antiepileptic drugs, and other drugs (Medicines [Basel] 2021;8[6]:24).
      Among older adults, DIP is burdensome. The key component to treatment includes symptom recognition in addition to identifying the risk factors and triggering medications. Discontinuation of the triggering medication often results in a marked improvement of the symptoms.

      Akathisia

      Akathisia is a neuropsychiatric syndrome characterized by “an inability to remain still” and can include repetitive movements that usually affect the lower half of the body (“Akathisia,” StatPearls, July 25, 2022, http://bit.ly/3UOalzp). For instance, “the individual may cross, uncross, swing, or shift from one foot to the other.” It’s also possible to have psychological symptoms, such as feeling irritated, stressed, or in some cases panicked by the movement. The onset of symptoms is likely to occur soon after starting an antipsychotic agent or moving to a new dose or potency.
      Providers should reduce the medication causing the symptoms if feasible or prescribe other medications including beta blockers, benzodiazepines, low-dose mirtazapine, anticholinergics, and vitamins.

      Dystonia

      Dystonia is “a nervous system disorder that causes uncontrollable muscle contractions” (“Dystonia,” Cleveland Clinic, June 20, 2022, http://bit.ly/3EFZUIo). The onset of symptoms for drug-induced dystonia typically “occur[s] shortly after initiation of drug treatment or an increase in drug dose; 50% of cases occur within 48 hours of initiation of treatment, and 90% occur within 5 days” (“Medication-Induced Dystonic Reactions Clinical Presentation,” MedScape, June 27, 2022, http://bit.ly/3OewKDi).
      The good news is, drug-induced dystonias are mostly reversible when the patient is taken off the drug. The medical care provider may also administer parenteral anticholinergics, which can improve symptoms within 10 to 30 minutes (“Dystonic Reactions,” StatPearls, July 26, 2022, http://bit.ly/3hVYz7e).

      Evaluation

      Distinguishing between different drug-induced movement disorders requires a comprehensive evaluation from a trained professional. Routine screenings such as the Abnormal Involuntary Movement Scale (AIMS) or the Dyskinesia Identification System: Condensed User Scale (DISCUS) may be helpful in identifying the presence of a movement disorder. However, for TD, the AIMS scale should be used in conjunction with other diagnostic criteria, and practitioners can refer to the DSM-5 for further diagnosis information. The Schooler-Kane criteria may also be helpful (J Clin Psychiatry 2018;79:16–23). The Extrapyramidal Symptom Rating Scale may be helpful because it comprehensively assesses parkinsonism, dystonia, dyskinesia, and akathisia (Schizophr Res 2005;76:247–265).
      It is important for health care providers to perform routine screenings to aid in early symptoms recognition. Drug-induced movement disorders often interfere with patients’ quality of life and decrease their ability to complete activities of daily living. Due to the increased risks and detrimental effects these disorders can cause to older adults, it is critical that health care professionals are able to recognize the symptoms associated with these disorders and provide appropriate, evidenced-based treatment.
      Ms. Coniglio is the president, CMO, and a founding member of Psych360 (http://Psych360.org) and a member of the Behavioral and Mental Health Advisory Council of AMDA – The Society for PALTC Medicine. Tana Whitt is a Psychiatric Mental Health Nurse Practitioner and the Vice President of Clinical Affairs at Psych360. In addition, she continues to provide holistic and evidence based psychiatric mental health care to residents in long term care settings throughout Nort heast Ohio. Dr. Charissa Duffy is a psychiatric mental health nurse practitioner and a regional clinical manager for Psych360. She is responsible for providing evidence-based care for the long-term care population in addition to managing nurse practitioners and the ongoing expa nsion of Psych360.